Utah, 2018

Winter Storm in Utah, January 19 to 21, 2018

January 19 to 21, 2018 · NWS SLC · 9 events in 9 counties and zones

Utah's first significant winter storm of 2018 entered the state on January 19, and brought heavy snowfall to both valley and mountain locations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Utah's first significant winter storm of 2018 entered the state on January 19, and brought heavy snowfall to both valley and mountain locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 19, 10:24 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Jan 19, 10:24 AM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1024 AM MST Fri Jan 19 2018

.SYNOPSIS...A cold and moist storm system just off the west coast
this morning will track into and then through the Great Basin
this weekend. This storm will impact much of Utah and southwest
Wyoming tonight through early Sunday.

&&

.DISCUSSION...Animation of water vapor imagery shows an elongated
trough extending from the BritCol coast south to near 32N/130W
late this morning. This trough will continue to shear apart as it
move onshore this evening, with the southern end of the trough
remain fairly well organized as it moves through Utah late
Saturday through Sunday morning.

MSAS data shows the surface trough stretch northeast-to-southwest
across far northwest Utah. The near 700mb baroclinic zone remains
immediately to north of the surface trough with weak warm
advection into southeast Idaho and increasing cold advection
across northeast Nevada.

This thermal boundary will undergo rapid frontogenesis as it moves
south out of northwest Utah this afternoon. This increasingly
strong low-level forcing supplemented by mid-level shortwaves
ejecting northeast along the boundary and the entrance region of
the jet overhead should lead to fairly strong synoptic-scale lift
over/near the low-level boundary this evening. The more intense
precip should form in the Davis/Salt Lake county area late this
afternoon, then remain on the intense side as the boundary moves
south into central Utah later this evening.

The low-level baroclinic zone will stall over central Utah, then
pivot toward a more north-to-south orientation ahead of the
advancing mid-level trough. A number of weak circulation centers
coincident to this thermal boundary along with the still favorably
positioned upper jet will maintain areas of moderate/locally heavy
snow near the boundary late tonight/early Saturday. The areal
extent and intensity of the snow will pick up and expand north and
east as the upper trough moves into the state Saturday evening.
The greatest storm accumulation will likely exist across the
southern and central mountains, with substantial number coming out
of the Uintas. For the valleys the greatest totals at this point
look to be focused on the west-central and southwest valleys,
particularly along the I-15 and western I-70 corridors.

Lingering snow showers associated with the mid-level cold pool
will persist into early Sunday, then rapidly dissipate as the air
mass aloft drys and warms Sunday afternoon/evening.

The current suite of warnings and advisories look good at this
point and time. No updates planned.

&&

.AVIATION...Winds at the SLC terminal will likely switch to the west-
northwest around 19-22Z, then increase in speed/gustiness after 00Z
when the true cold front moves through. Rain or rain/snow mix
showers are possible 21-01Z, with ceilings dropping below 7000ft in
that time frame, followed by likely IFR/LIFR conditions in snow
starting 01-03Z. Snow accumulation on untreated surfaces is expected
to be 1-3 inches through 12Z Saturday, with the potential that snow
showers continue past that time.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning from 6 PM this evening to 5 AM MST Sunday
     for UTZ008>010.

     Winter Weather Advisory until 9 AM MST Saturday for UTZ007.

     Winter Storm Warning from 5 PM this afternoon to 11 PM MST
     Saturday for UTZ003-004-006.

     Winter Weather Advisory from 4 PM this afternoon to 9 AM MST
     Saturday for UTZ002-005.

     Winter Storm Warning from 11 PM this evening to 5 AM MST Sunday
     for UTZ517-518.

     Winter Storm Warning from 9 PM this evening to 5 AM MST Sunday
     for UTZ015-016.

     Winter Weather Advisory from 9 PM this evening to 5 AM MST
     Sunday for UTZ014.

WY...Winter Storm Warning from 6 PM this evening to 5 AM MST Sunday
     for WYZ021.

&&

PUBLIC...CONGER
AVIATION...SCHOENING

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 19, 6:11 AM MST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
611 AM MST Fri Jan 19 2018

UTZ001>016-019>021-517-518-WYZ021-201400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
611 AM MST Fri Jan 19 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Increasing south winds ahead of a cold front could become locally
strong across portions of west-central through southwest Utah
today.

A strong cold front will slowly cross northern and western Utah
through tonight. Northern and western Utah valleys will see
measurable snow from this event which will impact travel this
evening and overnight. Significant accumulations will be possible
in the northern mountains and southwest Wyoming as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The cold front is expected to stall across central Utah for a
time on Saturday, so central and southwest Utah valleys will end
up with the greatest valley snow totals. Most mountain sites will
likely see greater than a foot of new snow with the storm.
Locally heavy snow showers will continue through Saturday night
with accumulations also possible across the higher valleys of
eastern Utah.

Persons planning travel through Sunday should be prepared for
winter driving conditions in snow, and allow for plenty of extra
time to reach their destinations. Those traveling should also
consider the possibilities of closed roadways, and be prepared
with winter survival kits.

There is also a potential for some additional light snow across
the northern outlook area Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Mountain Valleys

When
January 19, 2:00 PM MST to January 20, 9:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
COOP Observer

Storm total snowfall amounts included 10 inches in Snyderville, 9 inches in Park City, and 8 inches at Deer Creek Dam.

Winter Storm, Northern Wasatch Front

When
January 19, 3:00 PM MST to January 20, 6:00 PM MST
Where
Northern Wasatch Front forecast zone
Reported by
NWS Employee

While some parts of Weber County only received 2-4 inches of snow from this storm, some locations further south received considerably more snow, including 13.5 inches of snow on the Bountiful Bench, 11 inches of snow in Bountiful, 6.5 inches of snow in Centerville, and 6 inches in South Ogden.

Winter Storm, Wasatch Mountains South of I-80

When
January 19, 3:00 PM MST to January 21, 8:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall includes 20 inches at Canyons Village, 18 inches at Alta Ski Area, 18 inches at Snowbird, and 17 inches at Brighton Resort.

Winter Storm, Salt Lake and Tooele Valleys

When
January 19, 5:00 PM MST to January 20, 9:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
NWS Employee

Heavy snowfall was widespread across the Salt Lake and Tooele Valleys, with storm total snowfall reports of 16 inches in Sandy and Cottonwood Heights, 13.5 inches in Draper, 12.5 inches in Kearns, Upper Millcreek, and Fort Union, and 11 inches in Tooele. For the calendar day of January 20, Tooele recorded 10 inches of snow, which broke the calendar day record of 7 inches set in 1937.

Winter Storm, Southern Wasatch Front

When
January 19, 6:00 PM MST to January 20, 8:00 PM MST
Where
Southern Wasatch Front forecast zone
Reported by
COOP Observer

Storm total snowfall in the Utah Valley included 10 inches in Payson, 8 inches at the Spanish Fork Power House, and 6 inches in Alpine, Elk Ridge, and Provo. In Spanish Fork, the 8 inches of snow that fell on January 20 was a new record for the calendar day, breaking the previous record of 7 inches in 1949.

Winter Storm, West Central Utah

When
January 19, 10:00 PM MST to January 20, 8:00 PM MST
Where
West Central Utah forecast zone
Reported by
Trained Spotter

Oak City received 7 inches of new snow.

Winter Storm, Southwest Utah

When
January 19, 11:00 PM MST to January 20, 10:00 PM MST
Where
Southwest Utah forecast zone
Reported by
Trained Spotter

Reported snow totals in southwest Utah included 12 inches in Cedar City and 7 inches in Beaver.

Winter Storm, Southern Mountains

When
January 20, 2:00 AM MST to January 21, 6:00 AM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

The Midway Valley SNOTEL received 2.00 inches of liquid equivalent precipitation, or approximately 25 inches of snow.

Winter Storm, Wasatch Plateau/Book Cliffs

When
January 20, 6:00 AM MST to January 21, 5:00 AM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

The Timberline SNOTEL received 1.20 inches of liquid equivalent precipitation, or approximately 18 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737712, 737333, 737713, 737342, 737711, 737715, 737716, 737725, 737714.